Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 20, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Feb 9, 2017, 9:01 AM CST for Gulf County, Walton County, Florida. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 9:01 AM CST (15:01 UTC)
- Expired
- Feb 9, 2017, 9:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Tallahassee, FL
Counties Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 39 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
624 WHUS42 KTAE 091501 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1001 AM EST THU FEB 9 2017 ...HIGH RISK OF RIP CURRENTS AT WALTON AND GULF COUNTY BEACHES... FLZ108-114-100300- /O.NEW.KTAE.RP.S.0020.170209T1501Z-170210T0300Z/ SOUTH WALTON-COASTAL GULF- 1001 AM EST THU FEB 9 2017 /901 AM CST THU FEB 9 2017/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP CURRENT RISK...WHICH IS IN EFFECT THROUGH THIS EVENING. * TIMING...THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS...AND SIGNS BEFORE ENTERING THE WATER. IF CAUGHT IN A RIP CURRENT DO NOT SWIM AGAINST IT. FACE THE SHORE AND SIGNAL FOR HELP. FLOAT OR TREAD WATER UNTIL THE CURRENT ENDS OR UNTIL RESCUED. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Feb 9, 5:24 AM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Feb 9, 5:24 AM CST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 624 AM EST Thu Feb 9 2017 .AVIATION [Through 12Z Friday]... Clouds are pushing out of the area and dissipating across the TAF sites. While there is an area of MVFR cigs pushing across Alabama, the clouds are dissipating as they move southeast and thus do not expect the MVFR cigs to make it to DHN this morning. With the clouds improving, the focus is on the strong winds. Winds have become NW behind the front. Strong winds are expected throughout the day with the strongest winds forecast through the morning. TAFs show gusts up to 25kts but a few stronger gusts are possible. && .PREV DISCUSSION [317 AM EST]... .NEAR TERM [Through Today]... A cold front was stretched across central Georgia and southern Alabama this morning with an associated line of showers and thunderstorms moving across central Georgia. With the east southeast movement of the line, the bulk of the precipitation will remain north of the CWA, however the far northeast portion of the CWA could see a brief shower from the line. The cold front will push through the CWA this morning and after it does so, drier and cooler conditions will move into the area. The tighter pressure gradient today will make for a windy day. Observations have already shown wind gusts to around 25mph and these stronger winds, with even a few higher gusts than already observed possible (particularly during the mid morning hours), will continue through the day. The warmest temperatures for today were observed early this morning. Cooler air will move in behind the front today resulting in high temperatures about 10 degrees cooler than yesterday for much of the CWA. .SHORT TERM [Tonight Through Saturday]... No rain is expected through the period. The cooler and drier airmass will continue into Friday as the surface high to the north settles further down into our area. Thereafter, the high will move east into the western Atlantic setting up southerly low level flow bringing increasing moisture and warmer temperatures back to the Tri-State region. Lows tonight will be in the mid to upper 30s inland to lower 40s along the Gulf Coast. Lows Friday night will increase by about 5 to 10 degrees across our area. High temperatures will mostly be in the lower to mid 60s Friday warming into the mid 70s on Saturday. .LONG TERM [Saturday Night Through Thursday]... Deep layer ridging and dry weather will continue at least through Sunday. The upper ridge will flatten on Monday as a short wave translates from the Great Lakes to New England allowing a cold front to drop into the southeast CONUS. This front is forecast to stall over or just north of our CWA on Tuesday bringing only a chance for rain. From this point forward the global models begin to diverge significantly. Both the latest GFS and ECMWF show a potent shortwave and strong cold front impacting our region during the middle of next week. However, both differ on the timing and strength of the system impacting the Tri-State region. Since it is still several days out and significant uncertainty remains, will keep slight/chance for showers and thunderstorms from Tuesday night through Thursday night. .MARINE... Choppy seas are expected through tonight with winds 15 to 20 knots and seas of 3 to 5 feet, possibly up to 6 feet well offshore. Winds and seas will gradually subside Friday through the weekend as surface high pressure builds over the local waters. .FIRE WEATHER... A cold front will move through today bringing drier air and stronger winds to the area. The stronger winds are expected today. While RH values will be lower today, the values today will be above critical thresholds, but decrease to at or near critical thresholds for Friday. Despite the stronger winds and lower RH values, red flag conditions are not expected to be met given current fuel moistures. .HYDROLOGY... Widespread heavy rainfall, and flooding is not anticipated through the next several days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 37 66 45 76 / 0 0 0 0 0 Panama City 64 43 63 53 72 / 0 0 0 0 0 Dothan 61 36 64 44 76 / 0 0 0 0 0 Albany 61 35 63 43 76 / 0 0 0 0 0 Valdosta 65 36 64 44 76 / 0 0 0 0 0 Cross City 71 38 68 46 76 / 10 0 0 0 0 Apalachicola 68 44 63 53 72 / 10 0 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Fieux SHORT TERM...Barry LONG TERM...Barry AVIATION...Fieux MARINE...Barry FIRE WEATHER...Fieux HYDROLOGY...Barry
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 9:47 AM CST | Small Craft Advisory | TAE | 8 hr |
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.